June 16, 2010 -- A Tylenol recall issued last year by the Johnson & Johnson unit of McNeil Consumer Healthcare because of chemical contamination has been expanded for a second time to include Benadryl Allergy Ultratablets and Extra Strength Tylenol.
The latest recall includes four lots of Benadryl Allergy Ultratab tablets in 100 count bottles sold in the U.S. with lot numbers AJA008, ADA194, ABA022 and ABA264, and one lot of Tylenol Extra Strength Rapid Release Gel Cap with lot number ASA202.
Click HERE to see a complete list of recalled medications
The initial Tylenol recall expansion that was issued Jan. 15 included Rolaids, Tylenol Extra Strength, and a number of other medicines. The company's press release stated that the latest expansion was issued because the medications were mistakenly left out of the original recall.
McNeil recalled the medications after consumer complaints of a "musty or moldy odor," the press released stated. A company investigation concluded that the smell came from a breakdown of a chemical that is applied to the wood used to build the boxes that transport and store packaging materials.
Tylenol Recall: Not the First Time
The U.S. Food and Drug Administration previously slammed Tylenol manufacturer McNeil Healthcare LLC for what it called a slow response to problems at a facility in Puerto Rico that led to consumers becoming sickened by tainted pills.
"McNeil should have acted faster," said Deborah Autor, director of the FDA's Office of Compliance, of the arm of Johnson & Johnson that manufactures Tylenol products. "When something smells bad, literally or figuratively, they must aggressively investigate and solve the problem."
A recall of Tylenol products began in December 2009 with the popular Tylenol arthritis caplet expanded to include more than two dozen other over-the-counter products manufactured by McNeil.
The previous recall totaled 60 million bottles, according to the company. It is unclear how many are included with the latest announcement.
McNeil initiated a voluntary recall of Tylenol Arthritis Relief Caplets at the end of December after consumer complaints of stomach problems. The problems were linked to the presence of a chemical called 2,4,6-tribromoanisole (TBA), which results from the breakdown of a chemical in wood pallets used to transport and store packaging materials for the drugs.
The problem extended to other Tylenol products as well, according to the FDA.
The FDA declined to comment to senior health and medical editor Dr. Richard Besser about the latest recall, saying the case has been referred to the criminal division for investigation.
In January, McNeil said that the musty-smelling chemical thought to be the cause of the sickness posed no fatal risk to those who ingest it.
"The health effects of this chemical have not been well studied, but no serious events have been documented in the medical literature," the January statement read.
"In addition to the product recall, McNeil Consumer Healthcare is continuing its investigation into the issue and is taking further actions that include ceasing shipment of products produced using materials shipped on these wood pallets and requiring suppliers who ship materials to our plants to discontinue the use of these pallets."
The company advised consumers who purchased the affected products to stop using them and contact McNeil for information about how to get a refund or a replacement. The company provided the address for its Web site, www.mcneilproductrecall.com, as well as a toll-free number: (888) 222-6036.
Prior to the Jan. 15 recall, the FDA had cited at least two of the company's products in a letter to McNeil, as these products had been the subject of complaints about an "uncharacteristic smell," similar to the one that helped trigger the recall of the arthritis caplets.
"Since the date of the discovery, your firm did not extend the assessment of the event to other products that received packaging components from the same supplier," said the FDA's letter, which was signed by Jose R. Lopez, an investigator, and Raquel Gonzalez Rivera, a chemist.
The letter went on to cite over 10 "musty-moldy odor" complaints about Rolaids and over 39 similar complaints about Tylenol Extra Strength, "including three adverse event reports."
The letter is dated Jan. 8, 2010, but was posted to the FDA's Web site Jan. 13.
"Certainly, the FDA report raises serious questions about the manufacturer's response," said Robert Field, professor of health management and policy at the Drexel University School of Public Health. "The report has found that the investigation was limited...that the procedures for quality control were not in writing...and various other lapses that were fairly significant."
The FDA report further criticized McNeil for inadequate responses to complaints, noting that they first received heightened complaints about the musty odor in 2008 and testing confirmed its presence in September of that year.
"Your quality unit failed to conduct additional testing to evaluate the possibility of chemical contamination or other change or deterioration in the distributed drug product," the FDA letter says.
Karen Hirshfield, acting branch chief of the FDA Office of Compliance's Recalls and Shortages Branch, revisited these concerns during this morning's briefing.
"We would have expected McNeil to expand their investigation when they first learned of consumer complaints on this issue," she said. "They became aware of a problem in September 2008, and their investigation and report to [the FDA] didn't occur until about a year later. We would have expected action to occur sooner than that."
Effects of Tainted Pills Not Deadly
One positive for consumers is that, as ABC News Senior Medical Editor Dr. Richard Besser noted in December, after the first recall was announced, the effects of the tainted pills were not life threatening.
"They're not that severe, we're talking about vomiting, diarrhea," said Besser. However, he advised, "if you have this product, you should get rid of them, safely dispose of them in your trash. You don't want them around."
Field agreed, following news of the initial recall.
"It does not look like there were serious health effects, if any," he said, "but why take a chance? These products are supposed to improve your health, not hurt it."
ABC News correspondent David Kerley contributed reporting from Washington, D.C.